September 7, 2023

Eye Toxicities More Prevalent Side Effect of Cancer Treatment Than Previously Understood

Early communication between oncologists and ophthalmologist warranted

23-CNR-4140381-CQD-Hero-650×450 eye toxicities in cancer treatment

Newer treatments such as monoclonal antibodies, immunotherapies, antibody-drug conjugates, growth factor receptors, check point inhibitors and targeted therapies improve the prognosis for many types of cancer. Yet in the real-world setting, cases of ocular side effects have emerged in greater frequency both in new and established therapies than were seen in many clinical trials.

Advertisement

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

Researchers at Cleveland Clinic’s Taussig Cancer Center have recently published manuscripts that compile ocular toxicities of several anti-cancer drugs in the hopes of being able to predict who will be impacted by these adverse events and what treatments and interventions can mitigate these risks. The researchers analyzed patient cases as well as prior medical literature to better understand ocular complications that have occurred in patients taking antineoplastic agents.

Background

“As clinicians, we need to look at not just the efficacy of a treatment but what toxicities are occurring to vital organs like the eyes and the impact this has on that patient’s quality of life,” says Shahzad Raza, MD, a physician at Taussig Cancer Center’s Department of Hematology and Medical Oncology and senior author of the study. “Patients struggle because they don’t know how to navigate the situation, and physicians are often unsure what steps to take to alleviate ocular toxicities. Ophthalmologists should be involved much earlier in treatment decision making and the potential risks to the eyes.”

Currently, there are many unknowns about how to manage these issues, such as when to pause treatment and when to reintroduce it. The research team combined in-depth clinical data about how these drug toxicities occur with published literature to develop a reference tool for providers in deciding what steps to take, such as holding medication, prescribing eye drops or other measures, when eye problems occur.

Advertisement

Key findings

Among the findings in the study include the following:

  • Several commonly used chemotherapy agents such as alkylating agents, antimetabolites, microtubule inhibitors and new targeted therapy can cause eye complications like corneal ulcers, keratoconjunctivitis, inflammation of eyelids, uveitis, macular edema and loss of vision. Study authors have discussed the mechanisms of eye toxicities from these agents and provided guidance to treating physicians and ophthalmologists based on published literature.
  • Authors have given an example of the multiple myeloma drug belantamab mafodotin, which caused significant increased risk of keratopathy (about 53%).
  • A review of clinical literature found 17% of patients experienced blurred vision after an initial dose of cyclophosphamide. Additional side effects include epiphora and pinpoint hemorrhages.
  • A study of 110 patients receiving high-dose carmustine found 24% experienced ocular toxicities such as retinal hemorrhaging.
  • With recent advances in cancer treatments, there are several eye toxicities that require frequent communication between oncologists and ophthalmologists to decrease the risk of developing ocular toxicity by early detection and effectively treating ocular toxicity if it does arise. Similarly, it is important to have open communication between oncologists and patients, especially in very advanced cancers with limited prognosis where such treatments may not add much to the quantity or quality of life, while adding distressing iatrogenic ocular morbidity at the end of life.

Discussion

Although eye toxicities are not the norm, they occur with more frequency than typically found in clinical trials, and in some cases they can occur rapidly. Depending on the therapy, temporary cessation of treatment or lowering of dosage can help reverse more severe toxicities but not always. Based on these findings, the researchers recommend if a patient is on a therapy where there is a risk of ocular side effects that their oncologist:

  • Have the patient undergo a baseline ophthalmic exam prior to initiating cancer treatment and perform periodic exams throughout treatment to detect ocular toxicities earlier.
  • Discuss the risks with patients so that if they experience early symptoms such as a spasm in their eye muscle, eye pain or blurry vision, they notify their care team immediately.
  • Be sure the patient has an ophthalmologist so if a problem arises, they can get an appointment quickly.

“In some cases, eye issues occur gradually but in some instances such as retinal detachment, it can happen right away and become an emergency,” says Dr. Raza. “If a patient is just starting to reach out to an ophthalmologist when these toxicities occur, often the damage has already been done and by the time their oncologist is holding the drug, the cancer progresses. The moment an issue emerges, there should be a lifeline to an ophthalmologist.”

Advertisement

What’s next

Dr. Raza and a team of computational mathematicians are using data mining to evaluate oncology drug toxicity trends overall. By mining national patient databases of thousands of patients, they hope to discover how factors such as race, ethnicity, drug dosing and gene modification play in drug toxicities. “What we don’t yet understand is why one patient has a side effect and another does not,” he explains. “What factors are involved? Some may be inherent genetics but we feel there are particular pharmacokinetics and pharmacogenomics signals involved that may amplify certain toxicities.”

Ultimately, the goal is to bring pharmacovigilance and genomics together to better predict when toxicities will occur so that clinicians can tailor treatment accordingly.

Related Articles

adverse events from immune checkpoint inhibitors
December 21, 2023
Managing Hormone Dysfunction-Related Adverse Events of Immunotherapy for Breast Cancer Treatment

Timing and type of side effects differ greatly from chemotherapy

23-CNR-4274330-CQD-Hero-650×450
October 18, 2023
Cleveland Clinic Lerner Research Institute to Host Head & Neck Cancer CME Symposium

Sessions explore treatment advances and multidisciplinary care

23-CNR-4210971-CQD-Hero-650×450 Dr Yu
October 9, 2023
Pathway Cross-Talk Suggests New Approach to Glioblastoma Treatment

New research from Cleveland Clinic helps explain why these tumors are so refractory to treatment, and suggests new therapeutic avenues

23-CNR-4071967-CQD-Hero-650×450 scan for triple-negative breast cancer case study
September 19, 2023
Patient With Stage 4 Triple-Negative Breast Cancer in Remission 10 Years After Initial Diagnosis

Combination of olaparib and carboplatin results in complete durable response for a patient with BRCA2 and “BRCAness” mutations

23-CNR-4185077-CQD-Hero-650×450
August 31, 2023
CME Program Takes Multidisciplinary Approach to Colorectal Cancer

Case-based course delves into latest treatment approaches

outreach to underserved communities
June 2, 2023
Focus Groups Amplify the Voices of Black Congregants about Disparities in Clinical Trials

Long-term relationship building and engagement key to gaining community trust

prostate cancer
May 5, 2023
Lutetium-PSMA for Metastatic Prostate Cancer (Podcast)

FDA-approved therapy offers promise for patients with castrate-resistant prostate cancer

Ad